Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 34, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 9, 2015, 5:07 PM PDT for Churchill County, Pershing County, Washoe County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2015, 5:07 PM PDT (00:07 UTC)
- Expired
- Jul 9, 2015, 5:45 PM PDT
- In force
- 38 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Churchill County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 45 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS55 KREV 100007 SVRREV NVC001-027-031-100045- /O.NEW.KREV.SV.W.0034.150710T0007Z-150710T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 507 PM PDT THU JUL 9 2015 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHOE COUNTY IN WESTERN NEVADA... NORTHWESTERN CHURCHILL COUNTY IN WEST CENTRAL NEVADA... SOUTHWESTERN PERSHING COUNTY IN WEST CENTRAL NEVADA... * UNTIL 545 PM PDT * AT 505 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM IS IMPACTING INTERSTATE 80 BETWEEN FERNLEY AND TRINITY JUNCTION. THIS STORM WAS NEARLY STATIONARY. * DRIVERS CAN EXPECT BLINDING DOWNPOURS AND STANDING WATER ON THE HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3971 11875 3964 11889 3989 11930 4009 11899 TIME...MOT...LOC 0005Z 128DEG 4KT 3979 11899 $$ TF
2 follow-up statements
351 WWUS55 KREV 100027 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 527 PM PDT THU JUL 9 2015 NVC001-027-031-100045- /O.CON.KREV.SV.W.0034.000000T0000Z-150710T0045Z/ WASHOE NV-CHURCHILL NV-PERSHING NV- 527 PM PDT THU JUL 9 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR SOUTHERN WASHOE...NORTHWESTERN CHURCHILL AND SOUTHWESTERN PERSHING COUNTIES... AT 525 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM IS IMPACTING INTERSTATE 80 BETWEEN FERNLEY AND TRINITY JUNCTION. THIS STORM WAS SLOW DRIFTING NORTHWEST. DRIVERS CAN EXPECT BLINDING DOWNPOURS AND STANDING WATER ON THE HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3971 11875 3964 11889 3989 11930 4009 11899 TIME...MOT...LOC 0025Z 128DEG 4KT 3980 11901 $$ TF
475
WWUS55 KREV 100041
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
541 PM PDT THU JUL 9 2015
NVC001-027-031-100050-
/O.EXP.KREV.SV.W.0034.000000T0000Z-150710T0045Z/
WASHOE NV-CHURCHILL NV-PERSHING NV-
541 PM PDT THU JUL 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHOE...NORTHWESTERN
CHURCHILL AND SOUTHWESTERN PERSHING COUNTIES WILL EXPIRE AT 545 PM
PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3971 11875 3964 11889 3989 11930 4009 11899
TIME...MOT...LOC 0038Z 128DEG 4KT 3980 11901
$$
TFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:39 PM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 9, 1:39 PM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 139 PM PDT THU JUL 9 2015 .SYNOPSIS... UPPER LOW WILL CONTINUE TO BRING THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. A DRIER SOUTHWEST FLOW WILL SET UP THIS WEEKEND WITH A DECREASE IN STORMS AND WARMER TEMPERATURES THAT WILL PERSIST INTO THE MIDDLE OF NEXT WEEK. && .SHORT TERM... UPPER LOW IS CURRENTLY MOVING THROUGH CA-NV WITH INSTABILITY AND ENOUGH COLD AIR ALOFT TO PRODUCE SNOW IN THE HIGH SIERRA ABOVE 9500 FEET AND ABUNDANT SMALL HAIL IN OTHER AREAS OF THE EASTERN SIERRA AND WESTERN NV WHERE STRONG STORMS DEVELOPED EARLY IN THE DAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH EARLY THIS EVENING WITH HAIL TO ONE INCH AND LOCALLY HEAVY RAINFALL. STORM COVERAGE WILL DECREASE BY LATE EVENING, BUT SHOWERS MAY CONTINUE WELL INTO THE NIGHT AS UPPER LOW REMAINS OVER AREA. FOR FRIDAY, UPPER LOW BEGINS TO FILL, BUT FLOW WILL BE LIGHT AND MODELS ARE NOW PICKING UP ON ANOTHER SHORTWAVE DROPPING SOUTHEASTWARD INTO NORTHERN CA-NV. FORECAST SOUNDINGS SHOW SUFFICIENT INSTABILITY WITH CAPE 500-750 J/KG ACROSS THE AREA FOR ADDITIONAL THUNDERSTORM DEVELOPMENT AND WE HAVE INCREASED THE POPS FOR FRIDAY AFTERNOON AND EVENING. ALTHOUGH THE OVERALL SEVERE THREAT WILL DIMINISH, AN ISOLATED STRONGER CELL OR TWO COULD PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. FINALLY FOR SAT-SUN, SOUTHWEST FLOW WILL INCREASE SUFFICIENTLY TO BEGIN A DRYING TREND. A SLIGHT CHANCE OF THUNDERSTORMS WAS KEPT FOR MOST AREAS EXCEPT THE TAHOE BASIN SATURDAY AND ONLY ACROSS THE FAR NORTH ON SUNDAY. OTHERWISE AFTER ANOTHER UNSEASONABLY COOL DAY FRIDAY, TEMPERATURES WILL WARM SLOWLY THROUGH THE WEEKEND. HOHMANN .LONG TERM...MONDAY THROUGH THURSDAY... NO CHANGES WERE MADE TO THIS PERIOD AS MEDIUM RANGE MODELS HOLD ON TO A WEAK TROUGH CENTERED NEAR THE WEST COAST. THIS WOULD GENERALLY KEEP OUR AREA DRY UNDER SOUTHWEST FLOW ALTHOUGH WEAK SHORTWAVES EMBEDDED IN THE LARGER SCALE FLOW COULD TAKE ADVANTAGE OF LIMITED INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS. CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST. TROUGH WILL ALSO PREVENT TEMPERATURES FROM GETTING MUCH WARMER THAN SEASONAL AVERAGES FOR MID JULY. JUST BEYOND THURSDAY, SOME SOLUTIONS INDICATE A DEEPENING OF THIS TROUGH WITH INCREASING WINDS FRIDAY AND MUCH DRIER CONDITIONS FOR NEXT WEEKEND. HOHMANN && .AVIATION... UPPER LOW WILL KEEP A THREAT FOR SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA THROUGH FRIDAY ALTHOUGH COVERAGE SHOULD BE LESS OVERNIGHT INTO FRIDAY. LARGE AMOUNTS OF SMALL HAIL AND VERY HEAVY RAIN HAVE ACCOMPANIED STRONGER CELLS THIS AFTERNOON AND WILL LIKELY REMAIN A THREAT THROUGH 03Z. SOME PLACES THAT HAVE ALREADY RECEIVED RAIN WERE CLEARING. HOWEVER, ANY CLEARING WILL ONLY PROMOTE ADDITIONAL STORM POTENTIAL DUE TO HEATING AND UNSTABLE CONDITIONS. TAFS WILL REQUIRE CLOSE MONITORING OF RADAR TRENDS WITH LOW CONFIDENCE IN STORM IMPACTS BEYOND A FEW HOURS. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 9, 3:05 PM PDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
305 PM PDT THU JUL 9 2015
CAZ071-092300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
305 PM PDT THU JUL 9 2015
...STRONG THUNDERSTORMS TO AFFECT HIGHWAY 36 WEST OF SUSANVILLE...
AT 304 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTHWEST OF SUSANVILLE TO 6 MILES EAST
OF WESTWOOD...AND MOVING NORTHWEST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. ACCUMULATING HAIL IS ALSO LIKELY WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...WESTWOOD......JUNCTION CA 36 AND CA
44... FREDONYER PASS AND CA 36 AT PLUMAS-LASSEN CO LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL AFFECT TRAVELERS ON CALIFORNIA 36 BETWEEN
SUSANVILLE AND WESTWOOD. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN
ON YOUR HEADLIGHTS.
&&
LAT...LON 4037 12105 4043 12068 4030 12054 4029 12056
4026 12089 4028 12106 4034 12107
TIME...MOT...LOC 2204Z 101DEG 8KT 4030 12073 4028 12089
JWLocal storm report, Jul 9, 3:50 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
350 PM PDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 4 E IMLAY 40.65N 118.07W
07/08/2015 PERSHING NV TRAINED SPOTTER
PORTIONS OF UNIONVILLE ROAD NV 400 WERE UNDERWASHED AND
TOO DANGEROUS TO CROSS.
&&
MBSpecial weather statement, Jul 9, 4:02 PM PDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 402 PM PDT THU JUL 9 2015 CAZ071-100000- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 402 PM PDT THU JUL 9 2015 ...THUNDERSTORMS TO AFFECT EAGLE LAKE THROUGH 5 PM... AT 401 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ASPEN GROVE CAMPGROUND...OR 7 MILES SOUTH OF EAGLE LAKE...MOVING NORTHWEST AT 10 MPH. WIND GUSTS TO 40 MPH AND MARBLE SIZE HAIL WILL OCCUR WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... EAGLE LAKE...ASPEN GROVE CAMPGROUND...SPAULDING...CHRISTIE CAMPGROUND...EAGLE CAMPGROUND AND MERRILL CAMPGROUND. LAT...LON 4056 12054 4043 12070 4058 12095 4078 12072 TIME...MOT...LOC 2301Z 134DEG 10KT 4055 12069 JW
Special weather statement, Jul 9, 4:18 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
418 PM PDT THU JUL 9 2015
CAZ071-100000-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
418 PM PDT THU JUL 9 2015
...SPECIAL WEATHER STATEMENT...
AT 417 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF CRATER LAKE CAMPGROUND...OR 15
MILES NORTHEAST OF CHESTER. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRATER LAKE CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN
SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY.
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 44 NEAR BOGARD. DRIVERS
SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY
REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW
DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.
&&
LAT...LON 4067 12101 4047 12095 4044 12106 4044 12121
4047 12123 4054 12123 4054 12126 4059 12126
TIME...MOT...LOC 2317Z 156DEG 3KT 4050 12111
AHLocal storm report, Jul 9, 4:33 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
433 PM PDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL LAKE DAVIS 39.91N 120.51W
07/09/2015 E0.50 INCH PLUMAS CA TRAINED SPOTTER
HEAVY RAIN AND LIGHTNING FOLLOWED BY DIME TO QUARTER SIZE
HAIL. 1 INCH ACCUMULATION OF HAIL. LOCAL FLASH FLOODING.
DAMAGE REPORTED TO TRAILER SKYLIGHT AND SHADE CANOPY.
&&
ELWSpecial weather statement, Jul 9, 4:51 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 451 PM PDT THU JUL 9 2015 CAZ071-100030- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 451 PM PDT THU JUL 9 2015 ...STRONG THUNDERSTORM WITH HAIL NEAR TERMO ALONG U.S. 395... AT 450 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TERMO...MOVING NORTHWEST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TERMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 4083 12038 4076 12057 4093 12073 4101 12048 TIME...MOT...LOC 2350Z 149DEG 9KT 4084 12051 JW
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:34 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 86 min |
| Jul 9, 5:45 PM PDT | Special Weather Statement | REV | 60 min | |
| Jul 9, 6:11 PM PDT | Flash Flood Warning | REV | Pershing, Washoe | 3 hr |
| Jul 9, 7:18 PM PDT | Special Weather Statement | REV | Churchill, Pershing | 117 min |
| Jul 9, 9:31 PM PDT | Flash Flood Watch | REV | Douglas, Lyon, Storey, Washoe | 17 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.